Bizzare symptoms???

Discussion in 'The Watercooler' started by Lothlorien, Sep 28, 2013.

  1. Lothlorien

    Lothlorien Active Member Staff Member

    Missy started with a Urinary Tract Infection (UTI) this week (Tues morning). Took her to dr. and got Bactrim. She's taken this before with no problems. She was miserable and her face didn't look know that glassy eyed look they get when they are coming down with something? A couple of days went by and she started with some sinus infection symptoms. Okay, well Bactrim should take care of both.

    Last night, she was telling me she had red spots on her legs. I didn't really notice it. This morning, she came downstairs with swollen lips and her inner lower lip is raw. I picked up some Ambesol and Chapstick, which provided her some relief. I'm outside with her and I see this's all over. It's not itchy. It looks almost like that Fifth Disease that Mighty had a few months back. It's on her legs, stomach and arms. No fever.

    Any clues? We've had some strange viruses in this family....Mighty was hospitalized for a fever that lasted 9 days with vomiting and syncopy just in April....then he had Fifth Disease about 2 months later. She came down with something odd at the same time and I think the Fifth disease manifested itself in swollen lymph nodes in the back of her head that were painful. I'm just so done with this.
  2. jal

    jal Member

    Any swelling wIth any medication is an allergic reaction. I can't recall immediately if bactrum is a sulfa drug but it sounds like a sulfa allergy. I used sulfa based drugs for a Urinary Tract Infection (UTI) in the past and once had a hives outbreak. I am now allergic to sulfa. Please look at the side effects info that came with the script. Bodies change all the time.
  3. jal

    jal Member

    Just looked it up after posting. It is sulfa based. Discontinue and call Dr for a different antibiotic. Macrobid or cipro are great alternatives.
  4. susiestar

    susiestar Roll With It

    Another strong vote to discontinue and call the doctor. It is entirely possible to have taken a medication with no problems in the past and then to suddenly have an allergic reaction to it. been there done that and it can be miserable. Sulfa drugs have a higher rate of infection than many other medications. As she is likely allergic to a sulfa drug, she needs to know to avoid them in the future AND to avoid aspirin (of course being under 18 she would avoid it due to Reyes Syndrome) for the rest of her life. I don't fully understand how they are related, but I have been told by my docs and my allergy doctor that if you are allergic to sulfa you react the same way to aspirin. Each reaction is much more severe and dangerous.

    I am sorry it made her so sick. I hope the doctor acts quickly and is able to help her. It would be a good idea to have benadyl on hand if you don't already.
  5. Hound dog

    Hound dog Nana's are Beautiful

    medication reaction is what it sounds like......especially because she also reacted in her mouth area.

    Ditto the others. Discontinue.........because each dose will only make it more severe.......even to the point of breathing issues.

    Since it is the weekend, either call doctor at home (I've done it time and again, they rarely are bothered when you have good reason.....which you do) and inform him so he can call in a script for something else plus advise you on how to treat the reaction itself or take her into the ER.

    I had a similar reaction to Macrobid and macrodantin.

    I hope she feels better quickly. It hoovers major to have an allergic reaction on top of already feeling awful.
  6. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Im one who also cant take sulfa drugs and maybe I was told as a kid but I didnt remember until I took it as an adult. I ended up with hives and that yeast infection in my mouth that needed nystatin. It was a miserable few days until everything was out of my system. Now I take cipro or Emycin for most things.
  7. Lothlorien

    Lothlorien Active Member Staff Member

    We d/c'd it. I talked to the doctor. Funny, you mention aspirin...she took it for a headache last week. I told her not to and to take the Tylenol. That, combined with the antibiotic.....yikes! I think I'll keep the aspirin in the safe....though I told her that she may be allergic to that too and she won't take it at all now. Cripes...this kid and her allergies.
  8. bby31288

    bby31288 Active Member

    The aspirin is scary stuff with teenagers.
  9. tiredmommy

    tiredmommy Site Moderator

    That sounds exactly like Duckie's allergic reaction to Biaxin.